Drought, Apple and Lucerne Valleys
- When
- January 1, 12:00 AM PST to January 31, 11:59 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Rainfall was lacking for the month of January, however, due to the wet December, native grasses and crops were not stressed. A statewide drought declaration remained in effect.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Rainfall was lacking for the month of January, however, due to the wet December, native grasses and crops were not stressed. A statewide drought declaration remained in effect. A water shortage emergency (stage 1), remained in effect for San Diego with a call for voluntary water conservation, though no water shortages were reported. Other municipalities and water districts have instituted mandatory water conservation for parts of Southwestern California, including the cities of Rancho California, Valley Center, Elsinore, and the entire Coachella Valley.
The Weekly U.S. Drought Monitor continued the D1 Classification (Moderate Drought) for water reserves over the entire area. The D2 (Severe Drought) classification was removed from the high desert areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 31, 9:30 PM PST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 PM PST WED DEC 31 2008 .SYNOPSIS...A SHALLOW MARINE LAYER WILL CAUSE AREAS OF DENSE FOG NEAR THE COAST TONIGHT AND THURSDAY MORNING...EXTENDING FARTHER INLAND THURSDAY NIGHT. OTHERWISE...FAIR BUT COOLER THROUGH FRIDAY IN DRY NORTHWEST FLOW ALOFT. AN UPPER LEVEL TROUGH APPROACHING FROM THE NORTHWEST WILL DEEPEN THE MARINE LAYER FRIDAY NIGHT FOR MORE EXTENSIVE LOW CLOUDS...FOG AND LOCAL DRIZZLE WEST OF THE MOUNTAINS. THE LOW ALOFT WILL BRING MORE CLOUDS AND COOLING THIS WEEKEND WITH A SMALL CHANCE OF LIGHT SHOWERS LATE SATURDAY INTO SUNDAY. FAIR WITH WARMER DAYS EARLY NEXT WEEK UNDER HIGH PRESSURE. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. .SHORT TERM...(TONIGHT-SATURDAY)...THERE WERE AREAS OF DENSE FOG NEAR THE COAST THIS EVENING. CLEAR ELSEWHERE EXCEPT FOR A FEW HIGH CLOUDS. THE 00Z NKX SOUNDING HAD A WEAK INVERSION BASED NEAR 1000 FT WITH WEAK WINDS IN THE LOW LEVELS AND WLY WINDS ALOFT. WEAK OFFSHORE GRADIENTS FROM THE N AND ONSHORE TO THE E. A SHALLOW MARINE LAYER WILL BRING AREAS OF DENSE FOG IN THE COASTAL SECTIONS TONIGHT AND THURSDAY MORNING...POSSIBLY GETTING INTO THE FAR WRN SAN DIEGO INLAND VALLEYS EARLY THURSDAY MORNING. FLAT OR WEAKLY ANTICYCLONIC FLOW ALOFT WILL TURN WEAKLY CYCLONIC BY FRIDAY AS A TROUGH APPROACHES FROM THE NW AND THEN MOVES PAST TO THE N EARLY SATURDAY. THIS WILL CAUSE A LITTLE DEEPENING OF THE MARINE LAYER THURSDAY NIGHT WITH DENSE FOG MOVING A LITTLE FARTHER INLAND. MUCH MORE DEEPENING OF THE MARINE LAYER IS EXPECTED FRIDAY NIGHT AND THERE COULD BE LOCAL DRIZZLE W OF THE MOUNTAINS. OTHERWISE...FAIR THROUGH FRIDAY WITH VARIABLE HIGH CLOUDINESS AND COOLER DAYS. ANOTHER...STRONGER TROUGH WILL MOVE IN FROM THE NW LATE SATURDAY BRINING MORE CLOUDS AND A SMALL CHANCE OF LIGHT SHOWERS. && .LONG TERM...(SUNDAY THROUGH WEDNESDAY)...THE UPPER TROUGH WILL MOVE THROUGH EARLY SUNDAY AND WILL CONTINUE A SMALL CHANCE OF LIGHT SHOWERS...MAINLY W OF THE MOUNTAINS. RAINFALL TOTALS...IF ANY...SHOULD BE LESS THAN A QUARTER OF AN INCH WITH SMALL AMOUNTS OF SNOW ABOVE 5500 FT. DRY COOL N FLOW WILL DEVELOP BY EARLY MONDAY BRINGING AN END TO ANY PRECIP THREAT. AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING IN THE ERN PAC WILL BRING FAIR AND WARMER WEATHER BY THE MIDDLE OF NEXT WEEK. && .AVIATION... 010420Z...FOG/LOW STRATUS DECK ADVANCING SOUTH ALONG THE COAST THIS EVENING EXPECTED TO BLANKET THE REMAINDER OF THE COASTAL TAF SITES BETWEEN 06Z AND 08Z WITH LIFR CONDITIONS. ONSET OF DENSE FOG NOT CERTAIN...BUT EXPECT IT WILL DEVELOP AND LINGER THROUGH AT LEAST 16Z THU AT KSAN AND KSNA. DRAINAGE COULD CAUSE EARLY CLEARING AT KCRQ. THE MARINE LAYER WILL REMAIN VERY SHALLOW THROUGH THU...SO SOME FOG AND STRATUS COULD CLING TO THE BEACHES MUCH OF THE DAY AND PUSH BACK ONSHORE AGAIN LATE AFTERNOON OR EARLY EVENING ON NEW YEARS DAY...BUT SHOULD NOT PENETRATE VERY FAR INLAND. AWAY FROM THE COAST...VFR UNDER A MOSTLY CLEAR SKY WITH VIS UNRESTRICTED. && .SGX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY FOR THE COASTAL AREAS UNTIL 10 AM PST THURSDAY. SEE LAXNPWSGX. && PUBLIC...ATKIN AVIATION...JAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PST WED DEC 31 2008 CAZ042-043-011200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 400 PM PST WED DEC 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...REMAINDER OF TODAY AND TONIGHT AREAS OF DENSE FOG WITH LOCAL VISIBILITY LESS THAN A QUARTER MILE. A DENSE FOG ADVISORY IS IN EFFECT. AREAS OF DENSE FOG ARE EXPECTED AGAIN TONIGHT ALONG THE COAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AREAS OF DENSE FOG WITH LOCAL VISIBILITY LESS THAN A QUARTER MILE. A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM THURSDAY MORNING. .SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ATKIN
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149364, 149366, 149367, 149368, 149369, 149370, 149371, 149372, 149373, 149374, 149375.